EconPapers    
Economics at your fingertips  
 

Marshall's Rules for Derived Demand: A Critique and a Generalisation

James Pemberton

Scottish Journal of Political Economy, 1989, vol. 36, issue 4, 396-405

Abstract: This paper demonstrates that Alfred Marshall's four rules for the determinants of the elasticity of derived demand, as amended by John R. Hicks, are inapplicable except in special circumstances, such as Cobb-Douglas technology. Generalized versions of the rules are derived for the more normal case in which cost shares are determined endogenously as an outcome of the maximization process. Numerical examples illustrate that the standard Marshall-Hicks rules yield wrong answers for a range of parameter values. Copyright 1989 by Scottish Economic Society.

Date: 1989
References: Add references at CitEc
Citations: View citations in EconPapers (3)

There are no downloads for this item, see the EconPapers FAQ for hints about obtaining it.

Related works:
This item may be available elsewhere in EconPapers: Search for items with the same title.

Export reference: BibTeX RIS (EndNote, ProCite, RefMan) HTML/Text

Persistent link: https://EconPapers.repec.org/RePEc:bla:scotjp:v:36:y:1989:i:4:p:396-405

Ordering information: This journal article can be ordered from
http://www.blackwell ... bs.asp?ref=0036-9292

Access Statistics for this article

Scottish Journal of Political Economy is currently edited by Tim Barmby, Andrew Hughes-Hallett and Campbell Leith

More articles in Scottish Journal of Political Economy from Scottish Economic Society Contact information at EDIRC.
Bibliographic data for series maintained by Wiley Content Delivery ().

 
Page updated 2025-03-19
Handle: RePEc:bla:scotjp:v:36:y:1989:i:4:p:396-405